Winter Storm, Eastern Uinta Mountains
- When
- January 1, 9:00 PM MST to January 3, 3:30 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A strong and moist winter storm produced 1 to 2 feet of snow across the mountains of eastern Utah. The Camp Jackson SNOTEL in the Abajo Mountains recorded the largest snowfall amount with 26 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong and moist winter storm produced 1 to 2 feet of snow across the mountains of eastern Utah. The Camp Jackson SNOTEL in the Abajo Mountains recorded the largest snowfall amount with 26 inches. Windy conditions in high exposed areas resulted in blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 1, 3:04 PM MST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 PM MST THU JAN 1 2004
.DISCUSSION...
SHORT TERM (TONIGHT-FRIDAY NIGHT)...
MDLS IN PRETTY GOOD AGREEMENT ALTHOUGH GFS SHOWS A CYCLONICALLY
CURVED JET THAT DROPS SOUTHWARD SLOWER THAN THE ETA. BOTH MDLS
HOWEVER PRODUCE GOOD JET DYNAMICS LATTER TONIGHT WHICH LAST THROUGH
FRI NIGHT.
88D ALREADY STARTING TO PAINT SOME OROGRAPHIC RETURNS...BUT PRECIP
SHOULD REALLY BLOSSOM LATER THIS EVENING AS OMEGA, DIVERGENCE AND Q-G
FORCING START WORK ON AVAILABLE MSTR. THIS WILL OCCUR AS JET
AND ASSOCIATED WAVES BEGIN TO NOSE OVER THE AREA TONIGHT. HAVE
UPGRADED THE WATCH TO A WARNING AS CONFIDENCE INCREASES AND ADDED NRN
AND HIR ELEVATION CENTRAL COLORADO VALLEYS AS AN ADVISORY. STRONG
WINDS ESPECIALLY MTN LOCATIONS JUSTIFIED BLOWING SNOW TO MOUNTAIN
AREAS. THE BAROCLINIC ZN SAGS SOUTHWARD INTO OUR CWFA FRIDAY WITH SFC
FRONT ORIENTED SW TO NE. FRONT APPEARS TO STALL ACROSS CNTRL COLORADO
AS MAIN COLD PUSH LIES TO THE FURTHER TO THE WEST. BOTH MDLS ALSO
INDICATE A DRY SLOT APPROACHING FROM THE NORTHWEST...THIS SEEMS TO
BE SOMEWHAT OVERDONE AT THIS TIME. BY FRIDAY NIGHT THE SFC
FRONT IS MOVING SEWRD AGAIN AND A SFC TROF DEVELOPS NEAR THE 4
CORNERS...MOST PRONOUNCED ON THE ETA. IF THIS VERIFIES IT HAS THE
POTENTIAL TO CONTINUE GOOD SNOW ACCUMULATIONS IN OUR SOUTHERN
VALLEYS. AS A RESULT HAVE ISSUED A WATCH FOR THIS AREA. WILL LET THE
NIGHT SHIFT LOOK AT LATER MDL RUNS AND DECIDE ON SNOW AMOUNTS. WITH
WAA CONTINUING TONIGHT AND INTO TOMORROW HAVE MIXED PCPN IN THE
LOWER VALLEYS OF CNTRL COLORADO.
LONG TERM (SATURDAY-THURSDAY)...
SATURDAY...WINTRY WEATHER EXPECTED TO CONTINUE WITH HIGHLIGHTS
REMAINING UNTIL EVENING. 120-130KT 300 MB JET LOCATED VCNTY OF THE
SRN UT/CO BORDERS AS MAIN TROUGH MOVES INTO GREAT BASIN. ETA SEEMS TO
CARRY MORE ENERGY ACROSS THE SOUTH THAN GFS...AND ALSO HOLDS 700 MB
BAROCLINIC ZONE ACROSS THE CNTL AND THEN SRN SECTIONS A LITTLE LONGER
SAT MORNING. BOTH ETA/GFS SPIN UP A SFC LOW BY 12Z SAT...BUT ETA
PLACES IT IN SERN UT WHILE GFS LOCATES IT MORE OVER SCNTL CO. IF ETA
CORRECT...THIS WOULD LEAD TO LONGER PERIOD OF SW MOIST UPGLIDE...AND
PCPN...INTO SWRN CO SAT MORNING THAT GFS. NOT SURE WHICH MODEL IS
CORRECT...BUT ENOUGH RH/LIFT EXPECTED THAT BELIEVE CONTINUING THE
WINTER STORM WATCH FOR SWRN CO LOWER ELEVS IS PRUDENT. GREATEST SNOW
ACCUMS NEAR THE SAN JUAN FOOTHILLS.
OTHERWISE...NEG DIV-Q IN PLACE WITH 700 MB COLD AIR ADVECTION
INCREASING AS FRONT MOVES OFF TO THE E/SE. SW SHIFTING TO W FLOW
SHOULD CONTINUE PROVIDING OROGRAPHIC LIFT TO THE MTNS ON SAT...THOUGH
ERN UINTAS PROBABLY ON THE DECREASE DURING THE DAY. BLOWING SNOW AND
HEAVY SNOW POTENTIAL GREATEST FOR THE SOUTHERN MTNS.
SAT NIGHT-MONDAY...UPPER JET SLOWLY CONTINUES TO SAG TO THE SE SAT
NIGHT...BUT ANY SHORTWAVES IN NWLY FLOW WILL CONTINUE TO AFFECT THE
FORECAST SUNDAY AS UPPER TROUGH MOVES INTO THE PLAINS. MOISTURE
DROPS OFF...BUT SOME INSTABILITY INDICATED SUNDAY ACROSS THE NORTH
TO KEEP SCT SNOW SHOWERS THERE. COLD AIR OVER THE AREA SUNDAY
WITH 700 MB TEMPS -15C TO 20C SUN MORNING. FLOW ALOFT BEGINS TO
BECOME MORE WESTERLY MONDAY AS LARGE 500 MB LOW SETTLES OVER CNTL
CANADA AND ENERGY DROPPING DOWN EAST SIDE OF ALUETIAN RIDGE BEGINS
TO DEVELOP SOME TROUGHING OFF THE PAC NW COAST.
TUESDAY-THURSDAY...GFS SHOWING A FLATTENING OF THE LONG-WAVE TROUGH
OVER THE WESTERN U.S.. HOWEVER...PACIFIC MOISTURE AND ANY EMBEDDED
SHORTWAVES WILL BE DIRECTED ACROSS THE FORECAST AREA....KEEPING PCPN
CHANCES IN PLACE ACROSS THE REGION. BEST CHANCES OF PCPN STILL APPEAR
TO BE ACROSS THE NORTHERN ZONES. TEMPERATURES WILL MODERATE TOWARD
NORMAL IN ZONAL FLOW.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT THROUGH SATURDAY.
ZONES 3/4/5/9/10/12/13/17/18/19
WINTER WEATHER ADVISORY FRIDAY AND SATURDAY.
ZONES 2/7/8/14
WINTER STORM WATCH FRIDAY AND SATURDAY FOR THE SW LOWER
ELEVATIONS ZONES 20/21/22/23
.UT...WINTER STORM WARNING TONIGHT THROUGH SATURDAY ALL MTNS.
ZONES 23/25/28
&&
MC/JADHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 445 AM MST THU JAN 1 2004 COZ001>014-017>023-UTZ022>025-027>029-021200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 445 AM MST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... WIDESPREAD DENSE FOG IS EXPECTED UNTIL NOON TODAY ACROSS THE GRAND VALLEY IN WEST CENTRAL COLORADO AND THE GRAND FLAT IN EAST CENTRAL UTAH. FOR MORE INFORMATION PLEASE REFER TO THE LATEST ADVISORY STATEMENT...DENNPWGJT. ALSO...SCATTERED SNOW SHOWERS WITH STRONG GUSTY WINDS WILL AFFECT THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY. SNOW WILL INCREASE OVER THE AREA TONIGHT WITH SNOW AND BLOWING SNOW BECOMING LIKELY OVER THE MOUNTAINS...AND SCATTERED SNOW SHOWERS OVER THE VALLEYS. A WINTER WEATHER WATCH CONTINUES FOR THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO BEGINNING TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT...DENWSWGJT...FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SIGNIFICANT SNOWFALL WILL CONTINUE FRIDAY THROUGH SATURDAY WITH THE POTENTIAL FOR HEAVY SNOW AND STRONG WINDS IN THE MOUNTAINS ON FRIDAY. THE WINTER WEATHER WATCH THAT BEGINS TONIGHT...CONTINUES THROUGH SATURDAY. A COLD AIR MASS WILL FOLLOW SUNDAY AND MONDAY WITH SUB-ZERO MORNING LOW TEMPERATURES POSSIBLE FOR THE MOUNTAINS AND HIGH VALLEYS. THE CHANCE OF SNOW WILL INCREASE AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT REDUCED VISIBILITIES DUE TO FOG...AND ANY NEW SNOWFALL ACCUMULATIONS. HEFFERNAN
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383207, 5383208, 5383209.